Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 122, NWS Pittsburgh, PA

July 21, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 5:29 AM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 5:29 AM EDT (09:29 UTC)
Expired
Jul 21, 2003, 8:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 210931
FFWPBZ
PAC085-211230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 830 AM EDT

* AT 529 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY THUNDERSTORM RAINS MOVING EASTWARD ACROSS THE NORTHERN THIRD 
OF MERCER COUNTY. MORE THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING 
ACROSS THIS AREA BETWEEN NOW AND 7:00 AM. LOCATIONS GETTING MORE 
THAN 2 INCHES OF RAIN CAN GET FLOODING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST AND   
STONEBORO...JAMESTOWN. SUGAR RUN AND SANDY CREEK AND THEIR FEEDER 
STREAMS CAN HAVE FLOODING THIS MORNING. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
2 follow-up statements
000 
WGUS71 KPBZ 211005
FFSPBZ
PAC085-211300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 AM EDT MON JUL 21 2003


THE FLASH FLOOD WARNING CONTINUES FOR MERCER COUNTY UNTIL 8:30 
AM.

NATIONAL WEATHER SERVICE PITTSBURGH SAYS ADDITIONAL THUNDERSTORMS 
WITH HEAVY RAIN WILL BE MOVING ACROSS MERCER COUNTY, PENNSYLVANIA 
THIS MORNING. RADAR ESTIMATES THAT SOME LOCATIONS ACROSS THE 
NORTHERN THIRD OF MERCER COUNTY HAVE ALREADY GOTTEN 2 INCHES OF 
RAIN. THE NEW STORMS CAN ADD ADDITIONAL HEAVY RAIN TO THIS AREA CAN 
CAUSE FLASH FLOODING. 

NATIONAL WEATHER SERVICE PITTSBURGH SAYS LOCATIONS THAT CAN BE 
AFFECTED BY FLOODING INCLUDE SUGAR RUN AND SANDY CREEK AREAS, AND 
THE TOWNS OF JAMESTOWN, KENNARD, MILLEDGEVILE. FARTHER SOUTH, 
GREENVILLE AND STONEBORO MAY ALSO BE AFFECTED THE HEAVY RAIN FROM 
THESE THUNDERSTORMS.

WHEN FLOOD WATERS THREATEN, GO TO HIGHER GROUND. DO NOT GO THROUGH 
FLOOD WATERS TO GET THERE. 


$$
000 
WGUS71 KPBZ 211135
FFSPBZ
PAC085-211230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT MON JUL 21 2003


THE FLASH FLOOD WARNING FOR MERCER COUNTY, PENNSYLVANIA CONTINUES 
UNTIL 8:30 AM.

NATIONAL WEATHER SERVICE PITTSBURGH CONTINUES TO EXPECT FLOODING 
ACROSS MERCER COUNTY, PENNSYLVANIA, PARTICULARLY THE NORTHERN HALF 
OF THE COUNTY. RADAR SHOWS ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN 
WILL BE MOVING ACROSS MERCER COUNTY UNTIL AT LEAST 8:30 AM. 

UP TIL 7:30 AM, SOME LOCATIONS NEAR THE NORTHERN BORDER OF MERCER 
COUNTY HAVE GOTTEN NEARLY 2 INCHES OF RAIN. THE NEW STORMS CAN ADD 
ANOTHER INCH OF RAIN, AND THAT CAN CAUSE FLOODING TO BEGIN ALONG 
SMALL STREAMS AND IN POOR DRAINAGE AREAS. 

LOCATIONS THAT CAN BE AFFECTED CAN BE BY FLOODING INCLUDE SUGAR RUN 
AND SANDY CREEK AREAS, AND THE TOWNS OF JAMESTOWN, KENNARD, 
MILLEDGEVILE, GREENVILLE AND STONEBORO.

WHEN FLOOD WATERS THREATEN, GO TO HIGHER GROUND. DO NOT GO THROUGH 
FLOOD WATERS TO GET THERE. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:50 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 21, 3:50 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 AM EDT MON JUL 21 2003

ALL THE INGREDIENTS ARE COMING TOGETHER FOR SEVERE THUNDERSTORMS WITH
FLOODING RAINS TODAY AND TONIGHT. SYNOPTICALLY, THERE IS A LOW PRESSURE
SYSTEM THAT WILL MOVE SLOWLY THROUGH THE LOWER GREAT LAKES AND UPPER
OHIO VALLEY INTO MIDWEEK. THERE IS COPIOUS MOISTURE. THIS COUPLED WITH
THE UPPER TROUGH, POSSIBLY EVEN A TROWAL SITUATION, WILL LEAD TO LARGE
INSTABILITY. WIND FLOW IS SUCH, THAT A LOWLEVEL JET /50 KNOTS/ WILL BE
SWEEPING ACROSS MUCH OF THE OHIO VALLEY TODAY, AND THERE ARE DECENT
WINDS IN UPPER LEVELS.

THE VERTICAL WIND PROFILE CONTAINS MUCH LOW-LEVEL SHEAR, THAT WILL BE
FAVORABLE FOR SEVERE STORMS, MAINLY WIND DAMAGE, BUT THERE CAN BE LARGE
HAIL, AND AS SPC HAS COMMENTED, EVEN ISOLATED TORNADOES. FOR AVIATION
INTERESTS, THIS LOW-LEVEL WIND PROFILE IS ALSO FAVORABLE FOR LOW-LEVEL
WIND SHEAR, PARTICULARLY THIS MORNING PRIOR TO THE ONSET OF THE FIRST
STORMS.

WITH THE COPIOUS MOISTURE/PRECIP WATER NEAR 2.0 INCHES/, THE LIKELIHOOD
OF SEVERAL ROUNDS OF THUNDERSTORMS MOVING OVER LOCATIONS TODAY, AND THE
PREVIOUS WET SUMMER LENDING TO MOIST SOIL CONDITIONS, ANY LOCATION
GETTING OVER 2 INCHES OF RAIN CAN BEGIN TO GET FLOODING. HPC SUGGESTS
THIS MUCH RAIN POSSIBLE TODAY INTO TONIGHT. LOCATIONS GETTING MORE THAN
ONE DOSE OF HEAVY RAIN CAN HAVE SERIOUS FLOODING.

PER LATEST RUC AND RADAR MOVEMENTS, THE STORMS OVER WESTERN OHIO SHOULD
BE INTO THE UPPER OHIO VALLEY THIS MORNING. PITTSBURGH COULD GET ITS
FIRST STORM BETWEEN 7:30 AND 9:00 AM. THE ETA AND GFS CONTINUE TO SHOW
A SECOND BAND OF STORMS BY THIS EVENING. THE GFS AND ETA SHOW IT WILL
BE WEDNESDAY LATE BEFORE THE UPPER TROUGH MOVES FAR ENOUGH EASTWARD,
PAST THE APPALACHIANS, TO END THE THREAT OF THUNDERSTORMS.
...GIORDANO/TYBURSKI

.PBZ...
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

LAG/ART
Hazardous weather outlook, Jul 21, 5:06 AM EDT, 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THERE IS
ALSO A FLOOD WATCH IN EFFECT TODAY AND TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

THERE WILL BE AT LEAST TWO ROUNDS OF THUNDERSTORMS TODAY AND
TONIGHT. THE FIRST ROUND WILL COME THIS MORNING. THERE MAY BE A
SECOND ROUND THIS AFTERNOON OR EVENING, AND A THIRD ROUND CAN COME
DURING THE MIDDLE OF TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS CAN
GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Special weather statement, Jul 21, 4:30 AM EDT, 59 minutes before
PAZ007>009-210930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 AM EDT MON JUL 21 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 4:30 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH MERCER...VENANGO...AND FOREST COUNTIES
IN PENNSYLVANIA.  THESE STORMS ARE MOVING ALONG THE NORTHERN PORTION
OF EACH COUNTY AT 40 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
JAMESTOWN...MILLEDGEVILLE...COOPERSTOWN...PLEASANTVILLE...TIONESTA
AND THE SOUTHERN PORTION OF THE ALLEGHENY NATIONAL FOREST.

BE ALERT FOR HEAVY RAINFALL...WIND GUSTS TO 35 MPH AND FREQUENT
DANGEROUS LIGHTNING.

IF YOU EXPERIENCE HIGH WATER OR STORM RELATED DAMAGE...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:21 PM EDTSevere Thunderstorm WarningPBZMercer54 min
Jul 21, 1:42 PM EDTTornado WarningPBZMercer63 min
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningPBZButler61 min
Jul 21, 1:47 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:50 PM EDTSevere Thunderstorm WarningPBZVenango70 min
Jul 21, 1:56 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningPBZClarion76 min
Jul 21, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong43 min
Jul 21, 2:07 PM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jul 21, 2:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver62 min
Jul 21, 2:14 PM EDTSevere Thunderstorm WarningPBZForest76 min
Jul 21, 2:17 PM EDTSevere Thunderstorm WarningPBZJefferson73 min
Jul 21, 2:32 PM EDTFlash Flood WarningPBZClarion, Forest3 hr
Jul 21, 7:26 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Jul 21, 7:30 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 7:33 PM EDTTornado WarningPBZMercer42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.